Texas, 2021

Hail in Texas, March 16, 2021

March 16, 2021 · NWS LUB · 2 events in 2 counties and zones

A potent and compact upper level low was located near the Four Corners region on the afternoon of the 16th. Strong surface cyclogenesis developed in the eastern Texas Panhandle this day allowing the dryline to surge well into the Rolling Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A potent and compact upper level low was located near the Four Corners region on the afternoon of the 16th. Strong surface cyclogenesis developed in the eastern Texas Panhandle this day allowing the dryline to surge well into the Rolling Plains. Higher dew points surged northward east of the dryline allowing for strong instability by late afternoon from the eastern Rolling Plains into the extreme southeastern Texas Panhandle. Although the atmosphere was weakly capped, strong height falls aloft allowed a couple of thunderstorms to develop in Cottle and Childress Counties. These storms did not persist for very long but were able to produce hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 16, 5:45 PM CST, 30 minutes earlier.

Area forecast discussion, Mar 16, 5:45 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
645 PM CDT Tue Mar 16 2021

.AVIATION...
Strong winds at the surface and aloft are the main aviation
concern for the next 24 hours. An AWW may be required for KLBB for
a period Wednesday morning due to sustained wind speeds of 30+
kts.
In addition, areas of BLDU will likely result in visibility
reductions during the day Wednesday. There is also an outside
chance of TSRA in the vicinity of KCDS between 00Z and 05Z this
evening. On Wednesday, as a compact storm system moves across the
Panhandle, a BKN to OVC deck of clouds may result in a period of
MVFR ceilings at KPVW and KCDS, and less likely at KLBB. Finally,
some -SHRA are possible at KPVW and KCDS on Wednesday.

&&

.PREV DISCUSSION... /issued 453 PM CDT Tue Mar 16 2021/

SHORT TERM...
17Z analysis shows a potent and compact upper-level low pivoting
across the Four Corners region with an intense 500 mb jet streak
near 90 kt rounding the base of the shortwave trough. At the
surface, the dryline was located across the eastern Rolling Plains
and into the Texas Big Country with the associated surface low
located across the Texas/Oklahoma border along the 100th meridian.
Cyclogenesis of another surface low is underway in central New
Mexico with intensifying pressure falls observed across the
forecast area by the West Texas Mesonet at around 1-2 mb/hr. This
surface cyclone is expected to move into the central Texas
Panhandle later this afternoon while deepening to around 994 mb.

The aforementioned shortwave trough will eject into the southern
Great Plains later this evening, causing the strongest surface winds
to be offset from peak fire weather conditions this afternoon in the
western South Plains/southwestern extreme southern Texas Panhandle.
Please refer to the Fire Weather section below for additional
details regarding the ongoing critical fire weather conditions. A
Wind Advisory also remains in effect this afternoon and evening
between 16/21Z-17/04Z for the western South Plains as the low- and
mid-level flow intensifies from the arrival of the jet streak.

Further east across the low Rolling Plains, surface convergence
remains weak in vicinity of the diffuse dryline amidst weak theta-e
advection. However, isallobaric wind response from the resultant
pressure falls associated with the deepening surface low will act to
sharpen the dryline as winds back to the southeast ahead of it,
increasing low-level convergence as the mid-level jet streak
arrives. The former should result in the development of an EML with
SB/MLCAPE increasing around 1,500-2,000 J/kg this evening along and
east of the dryline, though latent heat release should decrease with
eastward extent (i.e. a more vigorous EML just to the east of the
CWA border). The orientation of the deep-layer shear profile favors
the formation of isolated supercells capable of producing large
hail. However, any storms that form across the eastern Rolling
Plains will be limited in both space and time before exiting the
forecast area given right-moving storm motion vectors to the east at
around 30 kt as a Pacific cold front overtakes the dryline.

Following the passage of the Pacific cold front, westerly gradient
winds will steadily increase into the 20-25 mph range overnight with
patchy blowing dust expected on the Caprock. As the intensifying
upper-level low progresses overhead early Wednesday morning, a
secondary cold frontal surge is expected with winds shifting to the
northwest in its wake. Winds may near Wind Advisory criteria across
portions of the South Plains and southern Rolling Plains region,
with the potential for High Wind criteria across the north-
central and northeastern South and Rolling Plains. A High Wind
Watch has been issued for all counties except the southern row
(i.e. Yoakum to Stonewall) to account for this upcoming wind
event. Blowing dust can be expected area-wide during mid- morning
to early afternoon hours Wednesday.

Precipitation chances from a deformation band on the backside of the
system will remain confined to the extreme southern Texas Panhandle
through the early afternoon hours. Wet-bulb temperatures are not
particularly favorable for snow; however, a rain-snow mix may be
realized in portions of Parmer County while light rain will be
possible across the rest of the aforementioned areas. Winds will
gradually decrease late tomorrow night, and despite the strong
northerly flow, temperatures will range from the middle 20s in the
northwestern South Plains to the upper 30s in the southeastern
Rolling Plains.

Sincavage

LONG TERM...
Our tightly wound upper level storm system should have made it to
eastern OK by Wednesday evening leaving the region in NWRLY flow
aloft. UL ridging will influence the weather through the end of
the work week with zonal flow returning on Saturday. As an upper
level storm comes off the West Coast, we'll see H5 winds veer to
southwesterly by Sunday evening with a well defined short sweeping
through on Monday.

As the winds taper Thursday morning, this will open West Texas up to
some fine business spring weather.  Light winds are expected during
the day (as the dust settles from tomorrow) with pretty typical
springtime weather through the weekend.  Winds will increase to near
20-25 mph for the weekend followed by increasing rain chances Sunday
evening through Tuesday.  While the best rain chances over the
upcoming week look to exist Monday afternoon, it doesn't look like
much of a drought buster either.

FIRE WEATHER...
A Red Flag Warning remains in effect through 8:00 pm CDT this
evening for the western South Plains and southwestern extreme
southern Texas Panhandle. A Fire Danger Statement also remains in
effect through 8:00 pm CDT for the immediate I-27/Highway 87
corridor.

Conditions remain highly favorable for ignition and spread across
areas within the Red Flag Warning, while elevated conditions are
developing within areas in the RFD. Southwesterly winds will shift
to the west at around 20-25 mph later tonight near 17/01-02Z as a
Pacific cold front surges eastward through the region. Despite the
wind shift, relative humidity values will spike with frontal
passage, recovering above 20 percent within 1-2 hours after the
front moves through the Llano Estacado.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM CDT this evening for TXZ021-022-027-
028-033-034-039-040.

Wind Advisory until 11 PM CDT this evening for TXZ027-028-033-
034-039-040.

High Wind Watch from 6 AM CDT Wednesday through Wednesday
evening for TXZ021>038.

&&

33
Hazardous weather outlook, Mar 16, 2:01 PM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
301 PM CDT Tue Mar 16 2021

TXZ021>044-172015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
301 PM CDT Tue Mar 16 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Very warm, dry, and windy conditions are resulting in critical fire
weather conditions for the extreme southwestern Texas Panhandle and
western South Plains. Elevated fire weather conditions are occurring
along the immediate Interstate 27 and US Highway 87 corridors.
A red flag warning and rangeland fire danger statement are in effect
for the remainder of the afternoon. The western and southwestern
South Plains will see sustained winds at or greater than 30 mph through
this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A secondary cold frontal surge will occur tomorrow morning, with
very strong winds to follow out of the northwest. Localized,
elevated fire weather conditions will be possible across the far
southwestern South Plains and southern Rolling Plains.

Beyond Wednesday, the probability for hazardous weather remains
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 16, 4:33 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
533 PM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TORNADO          1 SW SILVERTON          34.46N 101.32W
03/13/2021                   BRISCOE            TX   STORM CHASER

            DELAYED REPORT. NEAR CR 77 AND FM 2286. PHOTOGRAPH
            RELAYED VIA SOCIAL MEDIA

&&

EVENT NUMBER LUB2100186

MCONDER
Local storm report, Mar 16, 5:00 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TORNADO          7 E HAPPY               34.74N 101.73W
03/13/2021                   SWISHER            TX   UNKNOWN

            DELAYED REPORT. VIDEO DOCUMENTION BY STORM CHASERS. NWS
            DAMAGE SURVEY FOUND BROKEN POWER POLES NEAR THE
            INTERSECTION OF CR B AND CR 16. TORNADO CROSSED INTO
            RANDALL COUNTY.

&&

EVENT NUMBER LUB2100187

MCONDER
Local storm report, Mar 16, 5:17 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
617 PM CDT TUE MAR 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TORNADO          3 SE NAZARETH           34.51N 102.07W
03/13/2021                   CASTRO             TX   BROADCAST MEDIA

            UPDATED REPORT. VIDEO RELAYED BY 25NEWSKXXV ON SOCIAL
            MEDIA.

&&

CORRECTED LOCATION...REMARKS...SOURCE

EVENT NUMBER LUB2100188

MCONDER
Special weather statement, Mar 16, 5:59 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Lubbock TX
659 PM CDT Tue Mar 16 2021

TXZ025-026-031-032-170030-
Childress TX-Motley TX-Hall TX-Cottle TX-
659 PM CDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHILDRESS...
NORTHWESTERN COTTLE...NORTHEASTERN MOTLEY AND SOUTHEASTERN HALL
COUNTIES UNTIL 730 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Cee Vee, or 18 miles northwest of Paducah, moving north
at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Childress, Northfield, Cee Vee, Tell and Estelline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3409 10046 3415 10066 3456 10049 3445 10017
TIME...MOT...LOC 2359Z 200DEG 30KT 3420 10053

PAZOS

The radar

The Altus AFB radar (KFDR), 136 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cottle

When
March 16, 6:15 PM CST
Where
Cottle County, Cee Vee
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.220, -100.450

A trained weather spotter reported golf ball size hail in the town of Cee Vee. No damage was reported.

Hail, Childress

When
March 16, 6:55 PM CST
Where
Childress County, Childress
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.420, -100.200

A trained weather spotter reported ping pong size hail in the city of Childress. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940353, 940354.